Recent Blog Articles

Harvard Health Blog

The times, they are a-changin’ (and bringing new syndromes)

computer-vision-syndrome
July 01, 2016

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.

Comments

Optica Lozano
July 26, 2016

I think the vision problems are changing, computer syndrome is growing and more and more people suffer from visual health problems in the world. We talked about this in our website optica lozano

Dan H.
July 05, 2016

It’s ironic an article about eye strain uses tiny font and grey letters, while recommending larger fonts and black letters.

J johns
July 05, 2016

Thank you for the advice. Vi think I have this problem from working closely on computers now for over 30 years
Jul

Matri Harmony
July 05, 2016

Awesome blog. It’s a great spot to find new information. I will bookmark this page for future reference. Thank you so much for this wonderful article.

Robert Bright, B.Sc., A.R.C.S.
July 04, 2016

An interesting and informative article, especially to one whose eyes often get a bit sore! However, in view of the recommendation to optimise contrast and to use larger fonts, it is a pity that the article was written in a relatively small font size and uses a shade of grey, with pale blue for headings.
Fortunately, as usual, I have been able to copy it off and adjust both the font size, and the colour to black!

TayshoRangi
July 11, 2016

Hi,Dr. Peterson, Hi,Dr. Peterson, I lovely to talking to you in Facebook,May I?

Here is my Facebook account: TayshoRangi

W. Scott Peterson, M.D.
July 04, 2016

As an ophthalmologist I see these problems all the time. The general advice given is all good but individuals should see an ophthalmologist to assess their specific situation. The strength of their individual reading Rx is one important factor and whether or not their eyes tend to be dry generally is another. OTC reading glasses are not ideal, as one’s two eyes rarely have identical prescriptions and OTC glasses tend not to align their optical centers exactly over a patient’s pupils as properly fabricated prescription lenses will. Many conditions and medications can contribute to dry eyes, so evaluation of these is also important. Blinking is the easiest way to help computer eye “syndrome.” I tell patients to close their eyes for 10-15 seconds every page. The 20/20/20 concept is fine, but not nearly enough for people with even marginally dry eyes. There is topical medication available today to enhance both the quality and the quantity of one’s tears, and this may also be a very useful strategy.

Robert Bright, B.Sc., A.R.C.S.
July 04, 2016

Thank you, Dr. Peterson, for sound advice that I shall bear in mind!

renine pradel
July 05, 2016

I am on the computer more than 8 hours a day-
i would like to know the name of this TOPICAL medication
for quantity and quality of one’s tears-
thanks,

Adria Jackson
July 04, 2016

I still think we should strive to understand the causation behind the symptoms, that correlational approach can be tempting, but ultimately dangerously ambiguous.
Also, since our current society lacks in authoritative institutions, people often wish to use medicine as a guide to a better life. But it is ultimately not the goal of the medicine, and so those would-be worshippers should be sent away. It is one thing to diagnose ocular hypertension and prescribe a drug like brinzolamide to alleviate it. But working in the office and looking at the monitor all day is hardly comparable to that. Perhaps a healthy lifestyle requires a separate specialist to deal with it.

Ravi Gupta
July 02, 2016

Awesome article…..

Commenting has been closed for this post.